Winter Storm, Iron
- When
- December 5, 12:00 PM CST to December 6, 12:00 PM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.504, -90.690 (the zone’s center; the record gives no point)
The first winter storm of the 2013/2014 winter season hit parts of southeast and east central Missouri. A mix of light freezing rain and sleet started around midday on 12/5 and transitioned to snow by that evening.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first winter storm of the 2013/2014 winter season hit parts of southeast and east central Missouri. A mix of light freezing rain and sleet started around midday on 12/5 and transitioned to snow by that evening. The snow continued until about sunrise on 12/6 with 6 to 8 inches across the area. The storm produced a sharp gradient in terms of snow amounts in some counties across the area. The southern 1/4 of Jefferson County received around 6 inches while the northern 1/4 on;y received 1 - 2 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 5, 10:37 AM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1037 AM CST Thu Dec 5 2013
.UPDATE:
Issued at 1023 AM CST Thu Dec 5 2013
Forecast on track with radar echoes increasing across the southern
CWA. Latest ACARS soundings and spotter reports depict an ever cooling
atmosphere with freezing rain now limited to the far southern/southeastern
counties of the CWA. Next wave of precipitation taking shape to
our southwest will overspread the southern half of the CWA this
afternoon with sleet and snow becoming the primary precipitation
types. Some worry that sleet accumulation could reach warning
criteria (half inch) in advisory counties. Will monitor and make
any changes to warnings/advisories by 4 pm issuance.
Latest model data suggests a bit of a northern trend in snowfall
for Fridays wave. Still digging through this data though and will
update this afternoon as needed.
CVKING
&&
.SHORT TERM: (Today through Friday)
Issued at 334 AM CST Thu Dec 5 2013
Focus remains on wintry precip today through Friday as to shortwaves
moves over the Arctic airmass building across the region. The first
shortwave is right over the gulf of California at this time and will
be moving rapidly northeast toward our area through the morning.
Unfortunately it looks like it wont quite make it into U.S.
airspace so we can sample it with radiosondes for the 12Z models.
Heres hoping the Mexican National Meteorological Service can get
some sondes into it this morning...please...por favor.
This mornings update is basically a refinement of earlier
forecasts. The northern edge of the precipitation looks to be very
sharp for this event. This is due at least partially to the very
dry air that is pushing into the region with the Arctic high. The
precipitation will come primarily in two waves. The first arriving
late this morning or early afternoon as the shortwave arrives.
Latest guidance is now showing some low to mid level frontogenesis
along the thermal gradient draped across the area from around 850mb
up to 700mb. This should enhance precipitation allowing for greater
liquid equivalents today and this evening. While the precip will
likely taper off tonight, it probably wont end entirely across the
eastern Ozarks. The second wave will move in Friday morning as
another slug of vorticity is ejected northeast out of the base of
the deep longwave trof over the western U.S. This should be all
snow, and there is now an 850mb reflection of the wave which ripples
up from Arkansas over the Boot Heel of Missouri causing significant
moisture convergence along the baroclinic zone over the southern
portion of the CWFA. Have boosted snowfall totals down there
accordingly, but again the north-south gradient of accumulation will
be very tight.
Expect the gradient to stretch from near Osage Beach east-northeast
across the St. Louis Metro area up to near Litchfield Illinois.
Across the gradient snowfall amounts will go from 0 to 1-3 inches of
snow with a little sleet mixed in. Further southeast from near Cuba
to around Vandalia expect 3-5 inches of sleet and snow, with around
6 inches of snow stretching from Salem Illinois down through Sparta
and Farmington. Across our far southern counties it looks
particularly messy with freezing rain and sleet at the outset,
mixing and changing to snow tonight. Look for about 2/10 of an inch
of ice with 5-7 inches of sleet and snow. Have laid out advisories
and warnings accordingly.
Carney
.LONG TERM: (Saturday through Wednesday)
Issued at 405 AM CST Thu Dec 5 2013
Cold air will settle across the area Saturday as a 1040+ mb high
pushes southeast from the Great Plains. Temperatures will bottom
out in the single digits and low teens across the area. Afternoon
highs will be 20-25 degrees below normal in the low to mid 20s.
This will set the stage for another shot of winter weather late
Saturday night into Sunday. The upper pattern begins to shift
Saturday night with the longwave currently over the western U.S.
moving across the Rockies. Low level warm advection ramps up as
the flow at 850mb turns to the south-southwest. Forecast soundings
indicate primarily snow along and north of the I-70 corridor with
snow perhaps mixing with sleet or maybe even freezing rain in
southern zones. Partial thickness is also agreeable with these
precip types. Model QPF is light, generally 1-2 tenths of an inch,
but is very widespread and not focused in any real discernible
band. Have kept pops nearly identical to previous forecasts with
generally high chance across the entire area.
Another slug of Arctic air will push down from the Northern Plains
into the Mid-Mississippi Valley Sunday night and Monday. The mean
upper level trof is forecast to dig over the eastern 1/2 of North
America Tuesday into Wednesday which will lock this cold airmass
into place. Temperatures will therefore remain as much as 25
degrees below normal into midweek.
Carney
&&
.AVIATION: (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1023 AM CST Thu Dec 5 2013
Monitoring latest radar and model trends for snow potential this
afternoon/evening at terminals. It appears that St. Louis metro
sites will be on the northern edge of the snow shield with the
heaviest precipitation falling just south. The next round of snow
is expected to occur late tonight and into Friday. A few inches of
snow is possible. Ceilings and visibility will likely fall to
MVFR, if not IFR category with periods of snow.
Specifics for KSTL:
Light snow should build across the terminal this afternoon and
continue into early this evening. A break in the snow will likely
occur until early Friday morning when another round of light snow
occurs. Light snow accumulation is possible.
CVKING
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WINTER WEATHER ADVISORY until 6 PM CST Friday FOR Crawford MO-
Jefferson MO-Washington MO.
WINTER STORM WARNING until 6 PM CST Friday FOR Iron MO-Madison
MO-Reynolds MO-St. Francois MO-Ste. Genevieve MO.
IL...WINTER WEATHER ADVISORY until 6 PM CST Friday FOR Bond IL-
Clinton IL-Fayette IL-Monroe IL-St. Clair IL.
WINTER STORM WARNING until 6 PM CST Friday FOR Marion IL-
Randolph IL-Washington IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 458 AM CST THU DEC 5 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 458 AM CST THU DEC 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN WILL OVERSPREAD MUCH OF THE AREA TODAY. THE PRECIPITATION WILL GRADUALLY CHANGE TO ALL SNOW BY LATE TONIGHT. SNOW AND ICE ACCUMULATIONS ARE LIKELY. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT. PLEASE REFER TO THE WARNING AND ADVISORY PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL CONTINUE ACROSS MUCH OF THE AREA ALONG AND SOUTH OF THE I-70 CORRIDOR. WINTER STORM WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR FRIDAY. PLEASE SEE THE SPECIFIC WINTER WEATHER PRODUCTS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY ACCUMULATIONS OF SNOW AND ICE TODAY AND TONIGHT. CARNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 AM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM SLEET AVISTON 38.61N 89.61W
12/05/2013 U0.0 INCH CLINTON IL TRAINED SPOTTER
FREEZING RAIN HAS TURNED TO ALL SLEET. SOME
ACCUMULATION ON THE GROUND
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
929 AM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM SLEET RAMSEY 39.14N 89.11W
12/05/2013 U0.0 INCH FAYETTE IL TRAINED SPOTTER
A MIX OF FREEZING AND SLEET EARLIER... MAINLY SLEET NOW
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 AM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM SLEET LEADWOOD 37.86N 90.59W
12/05/2013 U0.0 INCH ST. FRANCOIS MO TRAINED SPOTTER
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 AM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM FREEZING RAIN BONNE TERRE 37.92N 90.55W
12/05/2013 U0.00 INCH ST. FRANCOIS MO TRAINED SPOTTER
MIXED WITH SLEET. SOME ICE ACCUMULATION ON TREES.
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1035 AM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FREEZING RAIN MARISSA 38.26N 89.75W
12/05/2013 M0.10 INCH ST. CLAIR IL TRAINED SPOTTER
SLEET WAS MIXED WITH THE FREEZING RAIN.
&&
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 AM CST THU DEC 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM SLEET 4 SE BELLEVIEW 37.64N 90.70W
12/05/2013 E0.1 INCH IRON MO CO-OP OBSERVER
PRECIP HAS SWITCHED TO ALL SLEET
&&
MILLERThe national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480385, 480386, 480388, 480389, 480390, 480391, 480393.